Kentucky, 2023

Hail and Damaging Winds in Kentucky, April 15, 2023

April 15, 2023 · NWS PAH · 5 events in 3 counties and zones

A severe thunderstorm moved east across the Ohio River from the Shawnee National Forest of southern Illinois during the late afternoon. This storm produced pockets of damaging wind across Livingston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm moved east across the Ohio River from the Shawnee National Forest of southern Illinois during the late afternoon. This storm produced pockets of damaging wind across Livingston County. Dime to nickel-size hail accompanied this storm and a few other weaker storms that formed along its outflow boundary. The storms occurred in the southerly wind flow ahead of a cold front that trailed southward from a low pressure system over the western Great Lakes. They quickly weakened as they moved east across western Kentucky into weaker instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 1:40 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 15, 1:40 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
240 PM CDT Sat Apr 15 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 240 PM CDT Sat Apr 15 2023

Thunderstorm potential remains the main concern through tonight.
A cluster of elevated thunderstorms developed over south central
Missouri this morning, associated with strong theta-e advection in
the 925 to 850 mb layer. This cluster has persisted into the mid
afternoon hours as it crosses the Mississippi River. The storms
are likely becoming surface based as the intensity has ticked up
and convective inhibition has been eliminated in the latest spc
mesoanalysis. These storms will continue moving northeast through
late this afternoon into an area of weaker instability and
marginal shear. The more organized severe weather potential is to
our west, where a Severe Thunderstorm Watch has been issued for
southwest Missouri.

Isolated severe storms over southwest Missouri as of 19z are
forecast to increase in coverage and intensity as diurnal heating
raises mixed layer capes to between 2000 and 3000 j/kg. The storms
are developing near a cold front, which will track eastward across
our region tonight. Based on 12z href data, the storms over sw
Missouri are likely to grow upscale into broken lines or clusters
as they reach the Current River area of southeast Missouri around
22z-00z. Large hail potential will exist given mid-level lapse
rates approaching 8 C/km. Shear is not particularly strong
compared to other events over the past couple months, however it
is sufficient for organized severe storms. The latest rap model
run indicates 0 to 6 km shear around 35 kt as the storms move
through, with the higher values generally lagging behind the
storms tonight. The 12z href does indicate an increase in low
level winds tonight, up to around 35 kt at 850 mb this evening
across the region. The strengthening low level flow could be
sufficient for an isolated tornado or two. 12z href data shows 0
to 1 km helicity peaking early this evening between 100 and 200
this evening near the Mississippi River.

As the cold front moves east tonight, the storms will progress
eastward into a more hostile environment over sw Indiana and the
Pennyrile region of west Kentucky. The severe weather potential
will wane after 03z (10 pm), when instability is forecast to
diminish substantially with loss of daytime heating.

Gusty west winds and much cooler temps will be the main story on
Sunday. Steep low-level lapse rates and lingering moisture will
promote widespread low clouds on Sunday. There may even be some
instabilty sprinkles or showers in southwest Indiana and adjacent
areas. Highs will be in the 50s, except reaching the lower 60s
where skies clear out in the downslope areas of the Ozark
foothills.

A gradual clearing trend will occur from southwest to northeast on
Sunday night. Winds will remain at least 10 mph overnight, which
will inhibit radiational cooling to prevent frost potential. Lows
will be in the lower 40s.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM CDT Sat Apr 15 2023

The long term portion of the forecast period will begin with the
region under broad cyclonic flow at the mid-levels, with a longwave
trough positioned across across the northern Great Lakes. Strong
west-northwest surface flow with gusts of 30-35 mph will advect a
very dry airmass into the region on Monday. Combined with high
temperatures in the 60s to lower 70s, minumum RH values will be 20
to 25% across the forecast area. With short fuels remaining fairly
dry, elevated fire weather conditions will be a concern. Will
include a mention of elevated fire weather conditions in the HWO for
Monday.

Tuesday into Wednesday will see the region come under the influence
of mainly zonal mid-level flow. This will bring a warming trend in
temperatures along with increasing dew point temperatures as
southerly flow surface increases. High temperatures on Tuesday will
reach the lower to middle 70s...followed by values in the middle to
upper 70s on Wednesday. A passing ripple in the zonal flow may kick
off a few light showers Wednesday afternoon, but most locations will
remain dry.

Our next widespread rainmaker will arrive Thursday into Friday in
the form of an approaching cold front. This front will be associate
with yet another dynamic surface low that will develop on the lee
side of the Rockies, then move northeast into the Great Lakes
region. High temperatures will reach the upper 70s to lower 80s
Thursday. Dew point temperatures will creep into the upper 50s to
lower 60s across southeast MO Thursday afternoon. Combined with the
dynamic front, this could be enough to support strong to severe
thunderstorm develop Thursday afternoon into Thursday night. SPC has
this are outlooked under a slight risk in its Day 6 Outlook. The
PoPs will continue into Friday as the front progresses through the
region. As it typical with the NBM, it keeps the mentionable PoPs
lingering through much of the day Friday due to timing differences.
Suspect that we'll be able to tighten up the ending time of the rain
as the event approaches. High temperatures Friday will range from
the middle 60s to around 70 degrees.

&&

.AVIATION...
Issued at 1215 PM CDT Sat Apr 15 2023

A round of thunderstorms is possible this afternoon, associated with
warmer and more moist air moving into the region. These storms were
over se Missouri at 17z, progressing east-northeast. These storms
will be accompanied by locally heavy rain and brief mvfr to ifr
vsbys. The storms may not reach sw Indiana and nw Kentucky, so the
kevv/kowb tafs will be dry this afternoon. Otherwise, expect gusty
south winds up to 20kt this afternoon with vfr conditions.

A cold front will move east across the region tonight, preceded by a
potentially stronger round of thunderstorms. A short period of ifr
conditions will be included in the kpah/kcgi/kmvn tafs between 00z
and 06z. These storms will likely contain gusty winds. The storms
should weaken by the time they reach sw Indiana and nw Kentucky. The
tafs will contain some mvfr conditions there.

Following the frontal passage, winds will become gusty from the
west. Widespread mvfr cigs will arrive behind the front and continue
through the morning Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DWS
AVIATION...MY
Hazardous weather outlook, Apr 15, 2:11 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Sat Apr 15 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Sat Apr 15 2023 /411 PM EDT Sat Apr 15 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms late this afternoon will cross
portions of west Kentucky and extreme southern Illinois. The main
hazards will be large hail and strong winds.

A potentially more organized area of severe thunderstorms will
move east into southeast Missouri, southwest Illinois, and far
west Kentucky early this evening. These storms could produce
large hail and pockets of damaging winds. An isolated tornado or
two cannot be ruled out. The storms are forecast to weaken later
tonight as they move east across southwest Indiana and the
Pennyrile region of western Kentucky. Locally strong gusty winds
will then become the main hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions are expected Monday.

Thunderstorms return to the forecast Thursday afternoon into
Thursday night. Some storms may be strong to severe across southeast
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DWS

In the hours before

Local storm report, Apr 15, 1:28 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             OLMSTED                 37.18N 89.08W
04/15/2023  E0.70 INCH       PULASKI            IL   PUBLIC

            PEZ TO DIME SIZE HAIL REPORTED IN OLMSTED.

&&

DWS
Local storm report, Apr 15, 1:40 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             OLMSTED                 37.18N 89.08W
04/15/2023  E1.00 INCH       PULASKI            IL   PUBLIC

&&

DWS
Local storm report, Apr 15, 1:53 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     LA CENTER               37.07N 88.97W
04/15/2023  E50 MPH          BALLARD            KY   PUBLIC

            DIME SIZE HAIL ALSO OCCURRING.

&&

DWS
Local storm report, Apr 15, 2:10 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ROUND KNOB              37.25N 88.74W
04/15/2023  E0.88 INCH       MASSAC             IL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL DUSTED THE GROUND.
            ALSO WIND GUSTS UP TO 45 MPH.

&&

DWS
Local storm report, Apr 15, 2:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     OLMSTED                 37.18N 89.08W
04/15/2023                   PULASKI            IL   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN AROUND THE TOWN OF
            OLMSTED.

0302 PM     HAIL             NEW COLUMBIA            37.31N 88.77W
04/15/2023  E1.00 INCH       MASSAC             IL   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0307 PM     HAIL             4 ESE GRAHAMVILLE       37.09N 88.71W
04/15/2023  M0.25 INCH       MCCRACKEN          KY   NWS STORM SURVEY

            STARTED AT 307 PM SMF LASTED INTERMITTENTLY
            FOR 5 MINUTES. REPORT FROM RETIRED NWS
            EMPLOYEE.

&&
Local storm report, Apr 15, 2:26 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             METROPOLIS              37.15N 88.71W
04/15/2023  M0.70 INCH       MASSAC             IL   TRAINED SPOTTER

0315 PM     HAIL             BROOKPORT               37.13N 88.63W
04/15/2023  M0.70 INCH       MASSAC             IL   TRAINED SPOTTER

&&

The radar

The Paducah radar (KPAH), 34 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
April 15, 2:29 PM CST
Where
Livingston County, Smithland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.130, -88.400

Thunderstorm outflow winds were estimated to be gusting to 60 mph. The winds were out ahead of the leading edge of rain.

Hail, McCracken

When
April 15, 2:36 PM CST
Where
McCracken County, Reidland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.020, -88.530

Hail, Livingston

When
April 15, 2:40 PM CST
Where
Livingston County, 4 mi WSW of Salem
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.248, -88.317

Thunderstorm Wind, Livingston

When
April 15, 2:50 PM CST
Where
Livingston County, 1.08 mi SE of Salem
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.261, -88.234

In the Salem area on Highway 133, a 40-foot camper was thrown about 15 feet. Numerous large trees and power lines were down. An air conditioning unit was moved off the concrete pad.

Hail, Marshall

When
April 15, 3:37 PM CST
Where
Marshall County, Dogtown
Measured
0.75 in hail
Reported by
Public
Coordinates
36.850, -88.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086630, 1086627, 1086628, 1086631, 1086629.